Skip to main content

Thank you for visiting nature.com. You are using a browser version with limited support for CSS. To obtain the best experience, we recommend you use a more up to date browser (or turn off compatibility mode in Internet Explorer). In the meantime, to ensure continued support, we are displaying the site without styles and JavaScript.

Cyclophosphamide induced haemorrhagic myocarditis-pericarditis: a rare but lethal complication in the setting of allogeneic stem cell transplantation

This is a preview of subscription content, access via your institution

Access options

Buy article

Get time limited or full article access on ReadCube.

$32.00

All prices are NET prices.

Fig. 1: Histo-pathological and radiological findings noted in patients described.

Data availability

Anonymized patient data is available on request from the authors.

References

  1. Friedman OM, Wodinsky I, Myles A. Cyclophosphamide (NSC-26271)-related phosphoramide mustards- recent advances and historical perspective. Cancer Treat Rep. 1976;60:337–46.

    CAS  PubMed  Google Scholar 

  2. Kohn FR, Sladek NE. Aldehyde dehydrogenase activity as the basis for the relative insensitivity of murine pluripotent hematopoietic stem cells to oxazaphosphorines. Biochem Pharm. 1985;34:3465–71.

    CAS  Article  Google Scholar 

  3. Goldberg MA, Antin JH, Guinan EC, Rappeport JM. Cyclophosphamide cardiotoxicity: an analysis of dosing as a risk factor. Blood. 1986;68:1114–8.

    CAS  Article  Google Scholar 

  4. Yeh J, Whited L, Saliba RM, Rondon G, Banchs J, Shpall E, et al. Cardiac toxicity after matched allogeneic hematopoietic cell transplant in the posttransplant cyclophosphamide era. Blood Adv. 2021;5:5599–607.

    CAS  Article  Google Scholar 

  5. Appelbaum F, Strauchen J, Graw R, Savage D, Kent K, Ferrans V, et al. Acute lethal carditis caused by high-dose combination chemotherapy: a unique clinical and pathological entity. Orig Publ. 1976;307:58–62.

    Google Scholar 

  6. Kupari M. Cardiac involvement in bone marrow transplantation: electrocardiographic changes, arrhythmias, heart failure and autopsy findings. Bone Marrow Transpl. 1990;5:91–8.

    CAS  Google Scholar 

  7. Katayama M, Imai Y, Hashimoto H, Kurata M, Nagai K, Tamita K, et al. Fulminant fatal cardiotoxicity following cyclophosphamide therapy. J Cardiol. 2009;54:330–4.

    Article  Google Scholar 

  8. Nakamae H, Tsumura K, Hino M, Hayashi T, Tatsumi N. QT dispersion as a predictor of acute heart failure after high-dose cyclophosphamide. Lancet. 2000;355:805–6.

    CAS  Article  Google Scholar 

  9. Mori T, Yanagi N, Maruyama T, Gondo H, Okamura T, Kaji Y, et al. Left ventricular diastolic dysfunction induced by cyclophosphamide in blood stem cell transplantation. Jpn Heart J. 2002;43:249–61.

    Article  Google Scholar 

  10. Löffler AI, Salerno M. Cardiac MRI for the evaluation of oncologic cardiotoxicity. J Nucl Cardiol Publ Am Soc Nucl Cardiol. 2018;25:2148–58.

    Article  Google Scholar 

  11. Wadia S. Acute cyclophosphamide hemorrhagic myopericarditis: dilemma case report, literature review and proposed diagnostic criteria. J Clin Diagn Res JCDR. 2015;9:OE01–OE3.

    CAS  PubMed  Google Scholar 

  12. Kamezaki K, Fukuda T, Makino S, Harada M. Cyclophosphamide-induced cardiomyopathy in a patient with seminoma and a history of mediastinal irradiation. Intern Med. 2005;44:120–3.

    Article  Google Scholar 

  13. El-Sheikh A, Abdelzaher W, Gad A, Abdel-Gaber S. Purine versus non-purine xanthine oxidase inhibitors against cyclophosphamide-induced cardiac and bone marrow toxicity in rats. Hum Exp Toxicol. 2019;39:249–61.

    Article  Google Scholar 

  14. Refaie MMM, Shehata S, El-Hussieny M, Abdelraheem WM, Bayoumi AMA. Role of ATP-sensitive potassium channel (KATP) and eNOS in mediating the protective effect of nicorandil in cyclophosphamide-induced cardiotoxicity. Cardiovasc Toxicol. 2020;20:71–81.

    Article  Google Scholar 

  15. Pinto N, Ludeman SM, Dolan ME. Pharmacogenetic studies related to cyclophosphamide-based therapy. Pharmacogenomics. 2009;10:1897.

    CAS  Article  Google Scholar 

Download references

Acknowledgements

We thank the nursing and ancillary staff for providing excellent care for our patients and the physicians in various departments at Christian Medical College, Vellore for their significant contributions and dedicated patient care.

Author information

Authors and Affiliations

Authors

Contributions

SS collected data, provided clinical care, wrote, revised and edited the manuscript. ST and PCD collected data, provided clinical care and contributed to the manuscript. SL and UK provided clinical care, commented on and revised the manuscript. AA, VM and AS provided clinical care and commented on the manuscript. PG, JJ and EJ provided expert consultative clinical care, and revised the manuscript. TAK commented on and revised the manuscript. BG provided clinical care, contributed to critical review and editing of the manuscript. All authors approved submission of the manuscript for publication purposes.

Corresponding authors

Correspondence to Sushil Selvarajan or Biju George.

Ethics declarations

Competing interests

The authors declare no competing interests.

Additional information

Publisher’s note Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Supplementary information

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Selvarajan, S., Tammiraju, S., Lionel, S. et al. Cyclophosphamide induced haemorrhagic myocarditis-pericarditis: a rare but lethal complication in the setting of allogeneic stem cell transplantation. Bone Marrow Transplant 57, 1464–1467 (2022). https://doi.org/10.1038/s41409-022-01745-z

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1038/s41409-022-01745-z

Search

Quick links